Hail, Boone
- When
- May 4, 5:15 PM EST to 5:17 PM EST
- Where
- Boone County, Lebanon
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.050, -86.470
Hail was covering the ground.
Thunderstorms developed south of a frontal boundary during the afternoon of May 4th. These storms produced hail and heavy rain from west to east across central portions of Indiana.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
Thunderstorms developed south of a frontal boundary during the afternoon of May 4th. These storms produced hail and heavy rain from west to east across central portions of Indiana. Hail up to golf ball size was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 4, 3:25 PM EST, 1 hour 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 425 PM EDT MON MAY 4 2015 .UPDATE... AVIATION SECTION HAS BEEN UPDATED BELOW. && .SYNOPSIS... ISSUED AT 228 PM EDT MON MAY 4 2015 A FRONTAL SYSTEM IS EXPECTED TO STALL OVER THE AREA TUESDAY...BEFORE DISSIPATING BY WEDNESDAY. ANOTHER FRONTAL SYSTEM MAY AFFECT THE AREA BY NEXT WEEKEND. && .NEAR TERM /REST OF THIS AFTERNOON AND TONIGHT/... ISSUED AT 228 PM EDT MON MAY 4 2015 TAIL END OF VORTICITY CENTER THAT IS CURRENTLY MOVING INTO NORTHWEST OHIO EXTENDS BACK INTO ILLINOIS. SHORT TERM MODELS SUGGEST THIS FEATURE WILL MOVE INTO THE LOCAL AREA BY LATE THIS AFTERNOON AND EVENING. SCATTERED CONVECTION MAY DEVELOP NEAR THIS FEATURE AS IT MOVES INTO THE AREA. THINK THE BETTER CHANCES FOR MORE ORGANIZED SHOWER/THUNDERSTORM ACTIVITY WILL BE LATE TONIGHT OVER THE NORTHERN ZONES AS THE LOW LEVEL JET INCREASES. MODELS SUGGEST THE JET WON/T BE TOO IMPRESSIVE...BUT IT APPEARS IT WILL BE IN THE RIGHT SPOT FOR GOOD POTENTIAL FOR PRECIPITATION DEVELOPMENT. WILL GO WITH LIKELY POPS OVER THE NORTH FOR MAINLY LATE TONIGHT...TAPERING TO CHANCE POPS FARTHER SOUTH. THE GFS MOS LOWS TONIGHT LOOK REASONABLE BASED ON LOW LEVEL THICKNESSES...SO ONLY MINOR ADJUSTMENTS PLANNED. && .SHORT TERM /TUESDAY THROUGH THURSDAY/... ISSUED AT 228 PM EDT MON MAY 4 2015 MODEL DATA SUGGEST FRONTAL ZONE OFF TO THE NORTH MAY SAG INTO THE NORTHERN OR CENTRAL ZONES BY TUESDAY EVENING BEFORE WASHING OUT BY WEDNESDAY UNDER BUILDING UPPER RIDGE. CONVECTIVE POTENTIAL NEAR THE FRONT SHOULD DIMINISH WITH TIME AS HEIGHTS RISE. WILL KEEP SOME CHANCE POPS GOING FOR TUESDAY AND TUESDAY EVENING...MAINLY OVER THE CENTRAL AND NORTHERN ZONES. SOME OF THE MODEL DATA CONTINUE TO SUGGEST A POTENTIAL FOR WIDELY SCATTERED DIURNAL TYPE CONVECTION BOTH WEDNESDAY AND THURSDAY. APPEARS CONVECTIVE TEMPERATURES SHOULD EASILY BE REACHED BOTH DAYS...BUT LAPSE RATES TAIL OFF BY THEN AS MID LEVELS WARM. WILL CONTINUE WITH A DRY FORECAST AFTER TUESDAY NIGHT FOR NOW. DON/T HAVE TOO MUCH OF A PROBLEM WITH THE GFS TEMPERATURES GUIDANCE IN THE LATER PERIODS BASED ON PROGGED LOW LEVEL THICKNESSES. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... ISSUED AT 241 PM EDT MON MAY 4 2015 WARM AND INCREASINGLY UNSETTLED WEATHER EXPECTED FOR THE WEEKEND AND INTO EARLY NEXT WEEK AS THE UPPER LEVEL FLOW REMAINS HIGHLY AMPLIFIED ACROSS THE CONTINENTAL U S. COASTAL SYSTEM OFF THE SOUTHEAST STATES AND STRONG UPPER LOW IN THE FOUR CORNERS WILL MAINTAIN BROAD RIDGE OVER THE OHIO VALLEY INTO THE WEEKEND. THE RIDGE WILL SLOWLY FLATTEN AND EVOLVE INTO A MOIST SOUTHWEST FLOW INTO EARLY NEXT WEEK AS THE INFLUENCE OF THE ATLANTIC COAST SYSTEM IS LOST AND THE WESTERN UPPER LOW TRACKS NORTHEAST INTO THE UPPER MIDWEST. THIS WILL ENABLE A FRONTAL BOUNDARY TO SAG INTO THE REGION OVER THE WEEKEND WITH INCREASING CHANCES FOR THUNDERSTORMS. SCATTERED CONVECTION WILL DEVELOP FRIDAY NIGHT AND SATURDAY...WITH THE GREATEST POTENTIAL FOR STORMS SUNDAY AND MONDAY AS A STRONG LOW PRESSURE SYSTEM TRACKS INTO THE GREAT LAKES. HIGHS IN THE 80S WILL PERSIST THROUGH SUNDAY...WITH POTENTIAL FOR WARMEST DAY ON FRIDAY UNDER THE RIDGE. AS CLOUDS AND CONVECTION INCREASE ACROSS THE OHIO VALLEY...HIGHS WILL SLIDE BACK INTO THE 70S OVER MUCH OF THE REGION BY NEXT MONDAY. LOWS WILL RANGE FROM THE UPPER 50S TO MID 60S THROUGHOUT THE EXTENDED. && .AVIATION /DISCUSSION FOR 042100Z KIND TAF UPDATE/... ISSUED AT 1248 PM EDT MON MAY 4 2015 MINOR TWEAKS MADE TO KIND TAF TO BETTER MATCH CURRENT CONDITIONS. NO OTHER CHANGES ARE NEEDED AT THIS TIME. PREVIOUS AVIATION DISCUSSION FOLLOWS... RESTRICTIONS POSSIBLE WITHIN CONVECTION...OTHERWISE VFR EXPECTED. SHOWERS HAVE DIMINISHED AT ALL TERMINALS EARLY THIS AFTERNOON AS A SUBTLE WAVE ALOFT SHIFTS EAST. SKIES WILL BRIGHTEN OVER THE NEXT FEW HOURS WITH SATELLITE IMAGERY SHOWING PREDOMINANTLY THIN MID/HIGH LEVEL CLOUDS EXTENDING BACK TO NEAR THE MISSISSIPPI RIVER. AS THE AIRMASS DESTABILIZES BY LATE AFTERNOON...EXPECT VFR CU FORMATION ALONG WITH SCATTERED CONVECTION DEVELOPING OVER THE FORECAST AREA. PRIMARY IMPACTS WILL BE NEAR AND NORTH OF I-70...BUT WILL CARRY VCTS MENTION AT ALL SITES FROM 20-22Z THROUGHOUT THE EVENING AS ALL HI-RES DATA CAPTURING LATE DAY CONVECTIVE REDEVELOPMENT. COULD SEE SOUTHWEST WIND GUSTS TO NEAR 20KTS AT TIMES INTO EARLY EVENING. INSTABILITY WILL DIMINISH ONCE AGAIN WITH SHOWERS AND EMBEDDED THUNDER PERSISTING OVERNIGHT AS CONVECTIVE CLUSTER SLATED TO ORGANIZE OVER THE MID MISSISSIPPI VALLEY THIS EVENING MIGRATES INTO THE NORTHERN FORECAST AREA AFTER MIDNIGHT. FRONTAL BOUNDARY OVER NORTHERN INDIANA WILL BEGIN TO LIFT BACK NORTH LATE TONIGHT...WITH PRECIPITATION EVENTUALLY SHIFTING NORTH OF BOTH KHUF AND KIND BETWEEN 06Z AND 12Z. IMPACTS AT KLAF HOWEVER MAY LINGER THROUGH DAYBREAK TUESDAY. LIGHT SOUTHERLY FLOW OVERNIGHT WILL INCREASE TO 10-15KTS FROM THE SOUTHWEST ON TUESDAY. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && SYNOPSIS...JAS NEAR TERM...JAS SHORT TERM...JAS LONG TERM....RYAN AVIATION...RYAN/JH VISIT US AT HTTP://WWW.WEATHER.GOV/IND FOLLOW US ON FACEBOOK...TWITTER AND YOUTUBE AT: WWW.FACEBOOK.COM/NWSINDIANAPOLIS WWW.TWITTER.COM/NWSINDIANAPOLIS WWW.YOUTUBE.COM/NWSINDIANAPOLIS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 420 PM EDT MON MAY 4 2015 INZ021-028>031-035>049-054>057-052030- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-MORGAN-JOHNSON-SHELBY-RUSH- 420 PM EDT MON MAY 4 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT. OUTLOOK: CHANCE FOR THUNDERSTORMS. ISOLATED SEVERE STORMS POSSIBLE. HAZARDS: DAMAGING WINDS...LARGE HAIL AND LIGHTNING. TIMING: DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE MAINLY BEFORE MIDNIGHT. LIGHTNING IS POSSIBLE ANYTIME THROUGH TONIGHT. DISCUSSION: A COLD FRONT WILL INTERACT WITH A WARM...MOIST AND UNSTABLE ATMOSPHERE AND RESULT IN SOME SHOWERS AND THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. OUTLOOK: THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH TUESDAY EVENING AND AGAIN THIS WEEKEND. SEVERE STORMS ARE NOT EXPECTED TUESDAY...AND IT IS TOO EARLY TO TELL IF THERE IS A CHANCE ANY WILL BE SEVERE THIS WEEKEND. LIGHTNING IS A THREAT WITH ANY STORM. DISCUSSION: THUNDERSTORMS CHANCES WILL CONTINUE ON TUESDAY AS A COLD FRONT STALLS ACROSS NORTHERN INDIANA AND THEN RETREATS NORTH AS A WARM FRONT AND WASHES OUT. A COLD FRONT WILL APPROACH FROM THE NORTHWEST BY LATE WEEK AND RESULT IN ADDITIONAL THUNDERSTORM CHANCES THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ051>053-060>065-067>072-052030- VIGO-CLAY-OWEN-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR- KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 420 PM EDT MON MAY 4 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT. OUTLOOK: CHANCE FOR THUNDERSTORMS. ISOLATED SEVERE STORMS POSSIBLE. HAZARDS: DAMAGING WINDS...LARGE HAIL AND LIGHTNING. TIMING: DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE MAINLY BEFORE MIDNIGHT. LIGHTNING IS POSSIBLE ANYTIME THROUGH TONIGHT. DISCUSSION: A COLD FRONT WILL INTERACT WITH A WARM...MOIST AND UNSTABLE ATMOSPHERE AND RESULT IN SOME SHOWERS AND THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. OUTLOOK: THUNDERSTORMS ARE POSSIBLE AGAIN THIS WEEKEND. IT IS TOO EARLY TO TELL IF THERE IS A CHANCE ANY WILL BE SEVERE THIS WEEKEND. LIGHTNING IS A THREAT WITH ANY STORM. DISCUSSION: A COLD FRONT WILL APPROACH FROM THE NORTHWEST BY LATE WEEK AND RESULT IN ADDITIONAL THUNDERSTORM CHANCES THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
433 PM EDT MON MAY 4 2015
INZ028-035-042115-
FOUNTAIN-WARREN-
433 PM EDT MON MAY 4 2015
...STRONG THUNDERSTORM ADVISORY FOR NORTHWESTERN FOUNTAIN AND
SOUTHERN WARREN COUNTIES UNTIL 515 PM EDT...
AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTH OF DANVILLE...MOVING EAST AT 15
MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
COVINGTON...
WILLIAMSPORT...
STATE LINE CITY...
FOSTER...
WEST LEBANON...
ATTICA...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4029 8753 4034 8753 4038 8719 4013 8717
4014 8749 4015 8749 4015 8754 4028 8754
TIME...MOT...LOC 2032Z 266DEG 14KT 4024 8758
JHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
503 PM EDT MON MAY 04 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM HAIL 3 S WEST LEBANON 40.23N 87.38W
05/04/2015 E0.70 INCH WARREN IN TRAINED SPOTTER
STATE ROAD 63 AT COUNTY 650 SOUTH. VISIBILITIES WERE
NEAR ZERO.
&&
MMBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
552 PM EDT MON MAY 04 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM HAIL 2 SE NEW RICHMOND 40.17N 86.95W
05/04/2015 E0.70 INCH MONTGOMERY IN AMATEUR RADIO
SOME HEAVY RAIN AND GUSTY WINDS BUT NOT ENOUGH TO CAUSE
DAMAGE. ESTIMATE WINDS AT NO MORE THAN 40 MILES. HAIL
FELL FOR ABOUT 1 MINUTE.
&&
MMBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
556 PM EDT MON MAY 04 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM HAIL 6 W LEBANON 40.05N 86.57W
05/04/2015 E0.25 INCH BOONE IN CO-OP OBSERVER
HEAVY RAINS. HAIL FELL FOR 1 TO 2 MINUTES.
&&
MMBThe Indianapolis radar (KIND), 41 km away, was scanning. The volume nearest the first event began at 22:15 UTC.
8 hail. Local standard time, as filed.
Hail was covering the ground.
Amateur radio operator reported this observation to Emergency Management. Visibility was near zero.
Amateur radio operator reported this observation to Emergency Management.
Emergency Management received this report from a spotter near US Highway 52 and County Road 400 North.
Dime size hail reports were received via videos and pictures on Twitter from 7:39 PM to 7:44 PM. This occurred near Olio Road and 131st Street.
Two rounds of hail was observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2015Every state in 2015This day in weather historyWarnings in Indiana, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 578549, 578552, 578556, 578558, 578560, 578561, 578562, 578563.